Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 18, 2018, 4:38 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 4:38 PM MDT (22:38 UTC)
- Expired
- May 18, 2018, 5:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Converse County, WY, Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 171 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019
WUUS55 KCYS 182238
SVRCYS
WYC009-027-182330-
/O.NEW.KCYS.SV.W.0033.180518T2238Z-180518T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
438 PM MDT FRI MAY 18 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Niobrara County in east central Wyoming...
East central Converse County in east central Wyoming...
* Until 530 PM MDT
* At 437 PM MDT, a severe thunderstorm was located near Keeline, or
17 miles west of Lusk, and is nearly stationary.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Keeline around 450 PM MDT.
Other locations impacted by this severe thunderstorm include Lost
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4262 10481 4268 10496 4291 10486 4264 10441
TIME...MOT...LOC 2237Z 218DEG 4KT 4272 10479
HAIL...1.75IN
WIND...60MPH
$$
Rubin3 follow-up statements
780
WWUS55 KCYS 182255
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
455 PM MDT FRI MAY 18 2018
WYC009-027-182330-
/O.CON.KCYS.SV.W.0033.000000T0000Z-180518T2330Z/
Niobrara WY-Converse WY-
455 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES...
At 455 PM MDT, a severe thunderstorm was located 7 miles south of
Manville, or 8 miles southwest of Lusk, moving north at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southwestern Niobrara and east central Converse Counties, including
the following locations: Lost Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4262 10481 4268 10496 4291 10486 4264 10441
TIME...MOT...LOC 2255Z 185DEG 8KT 4267 10458
HAIL...1.75IN
WIND...60MPH
$$
Rubin213
WWUS55 KCYS 182312
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
512 PM MDT FRI MAY 18 2018
WYC009-182321-
/O.CAN.KCYS.SV.W.0033.000000T0000Z-180518T2330Z/
Converse WY-
512 PM MDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CONVERSE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4263 10461 4267 10462 4278 10465 4264 10441
TIME...MOT...LOC 2311Z 272DEG 5KT 4267 10454
$$
WYC027-182330-
/O.CON.KCYS.SV.W.0033.000000T0000Z-180518T2330Z/
Niobrara WY-
512 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTH CENTRAL NIOBRARA COUNTY...
At 511 PM MDT, a severe thunderstorm was located near Rawhide Buttes,
or 7 miles southwest of Lusk, moving east at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of south
central Niobrara County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4263 10461 4267 10462 4278 10465 4264 10441
TIME...MOT...LOC 2311Z 272DEG 5KT 4267 10454
HAIL...1.25IN
WIND...60MPH
$$
Rubin191
WWUS55 KCYS 182325
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
525 PM MDT FRI MAY 18 2018
WYC027-182335-
/O.EXP.KCYS.SV.W.0033.000000T0000Z-180518T2330Z/
Niobrara WY-
525 PM MDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NIOBRARA COUNTY
WILL EXPIRE AT 530 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4263 10461 4267 10462 4278 10465 4264 10441
TIME...MOT...LOC 2325Z 218DEG 4KT 4268 10453
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:02 PM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 18, 2:02 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
202 PM MDT Fri May 18 2018
.SHORT TERM...(This evening through Saturday)
Issued at 202 PM MDT Fri May 18 2018
In the very near term, we will need to be on the lookout for a few
stronger storms initially developing across the higher terrain
west of I-25 where steeper midlevel lapse rates could result in
some larger hail and strong wind gusts. This potential for
stronger storms will edge east onto the plains through the late
afternoon and early evening hours, but overall threat not as high
as what we saw yesterday.
A large, negative tilt upper trough will continue to push across
the central Rockies through Saturday with a deepening upper low
still projected over northeastern Colorado late tonight through
Saturday. The NAM, GFS and ECMWF have the band of heaviest
rainfall on the north side of the upper low a bit farther west
along I-25 late tonight into Saturday, while the latest HRRR
continues to advertise the heaviest rainfall axis to be across the
southern Nebraska Panhandle into eastern Colorado. With the
uncertainty in play as to exactly where the heaviest precip axis
will set up, we decided to extend the watch farther west to
highlight the potential threat for areas along and east of the
south Laramie Range. As for other hazards, we continue to
advertise 8 to 12 inches of new snowfall tonight above 9000 ft
elevation on the west facing slopes of the Snowy Range and will
continue to Winter Weather Advisory that area tonight through
Saturday.
.LONG TERM...(Saturday night through Friday)
Issued at 202 PM MDT Fri May 18 2018
As the upper low deepens, it will stall late Saturday along the
Colorado, Nebraska border then will make slow progress
northeastward into the northern Plains through late in the
weekend. We start ti taper PoPs down Saturday evening keeping
chance PoPs going over the Nebraska Panhandle, then we see a
drying trend Sunday into Monday. Another slow moving upper low
deepens over the desert southwest by Tuesday with several
shortwaves ejecting northeastward into our area mid to late week,
bringing increased chances of showers and thunderstorms starting
Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 202 PM MDT Fri May 18 2018
MVFR ceilings will continue Cheyenne to Sidney through mid
afternoon before clouds show breaks. Scattered showers and
isolated thunderstorms expected to cover areas along and west of
I-25 through late afternoon, developing east into the Nebraska
Panhandle late afternoon into the evening hours. Trended ceilings
down for all sites into IFR to LIFR range after 06Z most sites as
the frontal boundary slips southward and the upper low to our
south deepens resulting in greater coverages of rain...especially
for areas along and just north of the Colorado border.
&&
.FIRE WEATHER...
Issued at 202 PM MDT Fri May 18 2018
Driest areas this afternoon where green-up has been delayed a bit would
be around zone 306, however winds and RH values remain outside
critical thresholds for Red Flag Warnings. Fairly wet pattern
expected over the next 24 hours with numerous showers and isolated
thunderstorms moving across the districts...with high elevation
snow expected for the Snowy Range and parts of the Sierra Madre
Range this weekend. Drier conditions expected for Sunday into
Monday, however increased chances for showers and thunderstorms
return by Wednesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 9 PM this evening to midnight MDT
Saturday night for WYZ114.
Flood Watch through Saturday afternoon for WYZ106>108-116>119.
NE...Flood Watch through Saturday afternoon for NEZ019>021-054-055.
&&
SHORT TERM...JG
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...JG
DECISION SUPPORT...ALHazardous weather outlook, May 18, 2:48 PM MDT, 1 hour 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Cheyenne WY 248 PM MDT Fri May 18 2018 NEZ019>021-054-055-WYZ106>108-116>119-192100- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 248 PM MDT Fri May 18 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TONIGHT AND SATURDAY Scattered showers and thunderstorms will become more widespread by tonight with areas of heavy rainfall expected. With the wet late spring we have had recently and with heavy rains from thunderstorms for some locations yesterday, grounds remain saturated in some areas. With the addition of heavy rainfall tonight, the potential of flooding is on the increase through Saturday. A Flood Watch is in effect through Saturday Afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY Rain showers will taper off late Saturday with dry conditions expected into Monday. More showers and thunderstorms are expected by Wednesday. .Spotter information statement... Storm and flooding reports sent to the National Weather Service in Cheyenne through Saturday would be most appreciated. WYZ101>105-109>115-192100- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 248 PM MDT Fri May 18 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT AND SATURDAY Scattered showers and isolated thunderstorms will continue to move from the southwest to the northeast through this evening. A few storms could produce large hail and strong wind gusts to near 60 mph. Rain will become more widespread tonight and will linger into Saturday. High elevation mountain snow is expected tonight into Saturday morning. New snowfall accumulations above 9000 feet elevation will total 6 to 12 inches. A Winter Weather Advisory is in effect for the Snowy Range above 9000 feet elevation. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY Rain showers and mountain snowfall will taper off Saturday afternoon with dry conditions expected into Monday. More showers and thunderstorms are expected by Wednesday. .Spotter information statement... Activation of storm spotter networks for severe weather is not expected through tonight. NEZ002-003-095-096-192100- Dawes-Box Butte-North Sioux-South Sioux- 248 PM MDT Fri May 18 2018 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TONIGHT AND SATURDAY Scattered showers and isolated thunderstorms will continue to move from the southwest to the northeast through this evening. A few storms could produce large hail and strong wind gusts to near 60 mph. Rain will become more widespread tonight and will linger into Saturday. High elevation mountain snow is expected tonight into Saturday morning. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY Rain showers and mountain snowfall will taper off Saturday afternoon with dry conditions expected into Monday. More showers and thunderstorms are expected by Wednesday. .Spotter information statement... Activation of storm spotter networks for severe weather is not expected through tonight.
In the hours before
Special weather statement, May 18, 3:44 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Cheyenne WY 344 PM MDT FRI MAY 18 2018 WYZ101-102-182245- Converse County Lower Elevations WY-Niobrara County WY- 344 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES UNTIL 445 PM MDT... At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Glendo, or 21 miles east of Douglas. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Niobrara and east central Converse Counties, including the following locations: Lost Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4265 10481 4263 10505 4276 10517 4283 10492 TIME...MOT...LOC 2143Z 142DEG 4KT 4268 10498 Rubin
Special weather statement, May 18, 3:55 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Cheyenne WY 355 PM MDT FRI MAY 18 2018 WYZ103-105-106-115-182300- Shirley Basin WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY-Laramie Valley WY- 355 PM MDT FRI MAY 18 2018 ...SPECIAL WEATHER STATEMENT... At 355 PM MDT, Doppler radar was tracking a strong thunderstorm over Wheatland Reservoir 3, or 41 miles north of Laramie. This storm was nearly stationary. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of central Albany County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4189 10570 4178 10581 4187 10597 4204 10574 TIME...MOT...LOC 2155Z 142DEG 3KT 4189 10578 Rubin
Special weather statement, May 18, 4:30 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Cheyenne WY 430 PM MDT FRI MAY 18 2018 WYZ101-102-182330- Converse County Lower Elevations WY-Niobrara County WY- 430 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES UNTIL 530 PM MDT... At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near Keeline, or 18 miles west of Lusk, moving northeast at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Keeline around 450 PM MDT. Manville around 520 PM MDT. Other locations impacted by this storm include Lost Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4263 10490 4274 10500 4292 10469 4262 10443 TIME...MOT...LOC 2229Z 244DEG 11KT 4272 10482 Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:51 PM MDT | Special Weather Statement | CYS | Converse | 54 min |
| May 18, 3:50 AM MDT | Flood Watch | CYS | Albany, Goshen, Laramie, Platte | 38 hr |
| May 18, 4:00 AM MDT | Winter Weather Advisory | CYS | Albany, Carbon | 25 hr |
| May 18, 3:44 PM MDT | Special Weather Statement | CYS | Converse | 61 min |
| May 18, 3:55 PM MDT | Special Weather Statement | CYS | Albany | 65 min |
| May 18, 4:30 PM MDT | Special Weather Statement | CYS | Niobrara | 60 min |
| May 18, 4:53 PM MDT | Special Weather Statement | CYS | Goshen | 52 min |
| May 18, 5:47 PM MDT | Special Weather Statement | CYS | Niobrara | 58 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.